Hunting down the cause of my flu-like symptoms, joint, and chest pain led me to an unusual discovery. I had drug induced lupus!
It was five years after my heart attack and I had been feeling run down and fluish every day for months. My muscles ached and my joints were so sore I couldn’t stand to carry my purse on my shoulder. I regularly had a low-grade fever and headaches. Most worrisome, however, was the ache in my chest.
My cardiologist gave me a good report. My primary care physician couldn’t find any infection. My gynecologist suggested treatment for migraines. Yet, my symptoms continued and worsened to the point that I could barely get off the couch.
Finally, a rheumatologist ran tests and after months of investigation I had a diagnosis: drug induced lupus (DIL). It sounded scary. After all, lupus is a debilitating autoimmune disease. However, DIL is caused by some medications used to treat heart disease, thyroid disease, hypertension, neuropsychiatric disorders, and by some anti-inflammatory drugs and antibiotics. Typically DIL develops after long-term use of the medication.
The good news: DIL is cured when the offending drug is eliminated from your system. In my case I felt better just a couple of days after I stopped taking the medication.
Symptoms of drug induced lupus include:
- Muscle and joint pain and swelling
- Flu-like symptoms including fever and fatigue
- Pain or discomfort in the chest caused by inflammation around the lungs or heart
The Lupus Foundation of America provides a list of drugs known to cause DIL.
Those days were dark. I didn’t understand why I felt so lousy and it was frustrating when I couldn’t find the cause. Yet, once I was diagnosed, it was like the sun came out. If you have unexplained symptoms, continue to explore the cause, relief may be just around the corner.
Eliz Greene is the author of The Busy Woman’s Guide to a Healthy Heart. Drawing on her experience surviving a massive heart attack while seven-months pregnant with twins, struggling to lose the 80 pounds gained during her pregnancy, and her background as an adaptive movement specialist, Eliz developed simple strategies and tips to help other busy women be more active, eat better and manage your stress.
As the Director of the Embrace Your Heart Wellness Initiative, Eliz travels the country energizing and inspiring audiences in keynotes and workshops on women’s heart health. She writes one of the top 100 health and wellness blogs. Find more at www.EmbraceYourHeart.com.
2 Responses to “Drug Induced Lupus: The Patient’s Perspective”
i apologize in advance for any inconvenience i may cause, but i think i may be in a similar situation, yet no doctor can figure out how to help me (and i’ve seen about 20 including a cardiologist and a neurologist).
i have been prescribed bisoprolol – a beta blocker for inappropriate sinus Tachycardia (my heart rate would increase to 120 130 bpm out of the blue). A while after that i started having excruciating chest pains, then came horrible headaches, and lately on top of those i also have muscle aches particularly in my arms and legs, and what seem to be joint/bone pains in my arms and legs.
All my blood work looks fine except my ANA which is positive, 1.640 homogeneous pattern (in Dec,M in Sept it used to be 1.160) ESR is 5, crp is 0.2, RF is under 10, ENA panel is all negative, anti-dsDNA negative, normal blood counts.
there is no history of autoimmune diseases in my family, and it looks to me that all the symptoms i am complaining about started after i was given the bisoprolol. Sadly none of the doctors i have seen is willing to help me wean it off, and when i tried to do it myself i failed miserably.
i have no idea what kind of doctor to go to (not that it’s easy to get to a specialist here in Canada), meanwhile i spend most of my days in bed taking loads of painkillers that only take the edge of the pain off.
i’d appreciate any suggestions/help etc.
Alex, I am sorry to hear you are having such trouble! Balancing the side effects of drugs and the need to protect your health is difficult. I am not a health professional, so I can’t offer any medical advice. I would suggest, however, you see an Interventional Cardiologist to see if you have any other options in treating your condition. I know how hard it is to go from doctor to doctor seeking relief. Hang in there and stay in touch!